AVN from steroids most commonly appears in the hip, knee or shoulder. Having had it, I can tell you mine was a very severe, deep gnawing pain. It got so intense at the end that I had days where I couldn't even carry a thought through to the end or complete a coherent sentence. For perspective, I'm the woman who walked around for two months with both of the bones in my lower left leg broken. The pain from AVN was much worse than that, much worse than any post-operative pain I've ever had.
Your best bet is to see a good orthopedist or rheumatologist. They will most likely want to do an MRI to see what is going on.
Hope you feel better soon.
Ulcerative colitis forum co-moderator
Moderate to severe left-sided UC diagnosed 2001.
Flared for 5 years, finally in remission with Remicade since March 2006.
Avascular necrosis in both shoulders is my "forever" gift from steroids.
Colazal, Remicade, Nature's Way Primadophilus Reuteri.
"My life is an ongoing medical adventure"